Purchase this article with an account.
V.K. Wall, M.T. Yen; Bupivacaine Induced Myotoxicity and Its Effect On Botulinum Toxin Type A Paresis . Invest. Ophthalmol. Vis. Sci. 2004;45(13):5597.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose:To determine the effect of the co–injection of bupivacaine with botulinum toxin type A on the degree and duration of muscular paralysis. Enhancement of paralysis could allow a decreased dose of neurotoxin treatment, thus reducing the risk for neutralizing antibody formation. Methods:Prospective, randomized, double–blind study. 16 consecutive patients undergoing treatment for glabellar furrows received botulinum toxin A reconstituted with bupivacaine 0.75% to one corrugator muscle, and botulinum toxin A reconstituted with normal saline to the contralateral muscle. Patients were evaluated on day 0 (injection day), 3, 7, 30, 60, and 90. Patients also completed a questionnaire each visit regarding their assessment of paralysis, asymmetry, and adverse effects. Results:At one week after botulinum toxin A injection, 68.8% of the patients showed greater weakness on the bupivacaine side, as opposed to 25.0% of patients showing greater weakness on the saline side. At one and three months there was no statistical difference in weakness between the normal saline and the bupivacaine sides. The survey revealed that 56% of the patients had greater pain on the saline side, 31% on the bupivacaine side, and equal pain in 13%. Conclusions:Reconstituting botulinum toxin A with bupivacaine is safe, does not limit efficacy, and does not shorten the duration of muscular paralysis. Reconstituting botulinum toxin A with bupivacaine results in faster onset of paresis, possibly due to a synergistic effect of bupivacaine induced myotoxicity. Utilizing bupivacaine may result in less pain for patients.
This PDF is available to Subscribers Only